Health Encyclopedia

Medicines That Can Cause Changes in Menstrual Bleeding

Medicines That Can Cause Changes in Menstrual Bleeding

Many prescription and nonprescription medicines can affect the menstrual cycle. A few examples are:

  • Anticoagulant medicines, such as aspirin and warfarin (such as Coumadin).
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for example, Aleve).
  • Hormonal forms of birth control, such as birth control pills, Depo-Provera injections, Implanon implants, and the levonorgestrel IUD (Mirena).
  • Hormone replacement therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Thyroid medicines.

If you are having changes in menstrual bleeding that you think may be related to medicine use:

  • Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
  • If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.
By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine
Last Revised June 13, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

USNWR 2013-2014Magnet Hospital RecognitionConsumer Choice2014 Best DoctorsJoint Commission Report

Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.